Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 121, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 16, 2023, 2:30 PM EST. It took effect at Dec 16, 2023, 10:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2023, 2:30 PM EST (19:30 UTC)
- In effect from
- Dec 16, 2023, 10:00 PM EST
- Expired
- Dec 17, 2023, 12:14 PM EST
- In force
- 14 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
986 WHUS71 KBUF 161930 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 230 PM EST Sat Dec 16 2023 LEZ040-041-170400- /O.NEW.KBUF.SC.Y.0121.231217T0600Z-231217T1800Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 230 PM EST Sat Dec 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY... * WHAT...South winds 15 to 25 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 1 AM to 1 PM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-170400- /O.NEW.KBUF.SC.Y.0121.231217T0300Z-231217T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 230 PM EST Sat Dec 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...South winds 15 to 25 knots and waves 4 to 7 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 10 PM this evening to 1 PM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
430 WHUS71 KBUF 170237 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 937 PM EST Sat Dec 16 2023 LEZ040-041-171030- /O.CON.KBUF.SC.Y.0121.231217T0600Z-231217T1800Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 937 PM EST Sat Dec 16 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY... * WHAT...South winds 15 to 20 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 1 AM to 1 PM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-171030- /O.CON.KBUF.SC.Y.0121.231217T0300Z-231217T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 937 PM EST Sat Dec 16 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 1 PM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
531 WHUS71 KBUF 171007 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 507 AM EST Sun Dec 17 2023 LEZ040-041-171800- /O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 507 AM EST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-171800- /O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 507 AM EST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
838 WHUS71 KBUF 171412 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 912 AM EST Sun Dec 17 2023 LEZ040-041-171800- /O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 912 AM EST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-171800- /O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 912 AM EST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
530 WHUS71 KBUF 171538 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1038 AM EST Sun Dec 17 2023 LEZ040-041-171645- /O.CAN.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1038 AM EST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have diminished. $$ LOZ045-171800- /O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1038 AM EST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
711 WHUS71 KBUF 171714 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1214 PM EST Sun Dec 17 2023 LOZ045-171815- /O.CAN.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1214 PM EST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have diminished. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 1:26 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 16, 1:26 PM EST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 126 PM EST Sat Dec 16 2023 .SYNOPSIS... One more mild and dry day today before a storm system brings widespread rain on Sunday and Monday, causing as much as two inches of rainfall to occur in some areas toward Central NY. Lake enhanced/effect rain and snow is expected for later Monday and on Tuesday. Drier weather returns for the mid to late week. Temperatures for most of the next week will be near to above normal, the exception being on Tuesday when temperatures are expected to stay below freezing in most locations for the day. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... The remnants of a frontal boundary near the south shores of Lake Ontario will gradually fade away this afternoon, giving way to at least some breaks of sunshine. Otherwise it will be dry with above normal temperatures, especially across the lake plains along Lake Erie where downsloping will allow temperatures to climb into the 50s this afternoon. High pressure centered across New England will ridge back into Western NY, which will maintain dry weather through tonight. However, mid and high clouds will increase with the approach of a mid-level trough from the central Great Lakes. This cloud cover combined with a strengthening southerly flow will severely limit any radiational cooling with lows in the upper 30s to lower 40s. A 40-45kt LLJ will partially mix off the Chautauqua Ridge and to a lesser extent other high terrain due to southerly downsloping. Expecting gusts up to 45 mph off the Chautauqua Ridge. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... A complex pattern will unfold Sunday through early Tuesday across the eastern United States, with a strong low moving north along or just inland from the Atlantic coast and bringing widespread impacts. A southern stream cutoff low moving through the Southeast States Sunday will then turn left and move up the eastern seaboard Sunday night and Monday, interacting and phasing with a strong northern stream trough digging through the Great Lakes by Monday. The stream phasing will support a period of strong synoptic scale ascent over the Northeast US, driven by a phased upper level jet structure and strongly diffluent flow aloft atop strong frontogenesis and deformation along a tightening baroclinic zone from the Mid Atlantic to eastern NY and western New England. A deep plume of Atlantic moisture will be drawn north ahead of the system, bringing anomalous PWAT values into the Northeast US. The high quality moisture and forcing continue to suggest a widespread heavy rain risk over the Northeast US, although individual model runs continue to show considerable spread with the location of the axis of heaviest rain. In these situations an ensemble and blended model approach is preferable over any individual model run. Using this approach, the greatest rainfall totals in our area will likely focus across the eastern Lake Ontario region, where rain totals from Sunday afternoon through Monday may reach 1.50"-2.25". Rainfall totals farther west will be lower, in the 0.75"-1.25" for the Genesee Valley, and 0.50"-0.75" for far Western NY based on latest blended guidance. That said, given the model spread, the axis of heaviest rain and these forecast values may still move some as we get closer to the event. As far as impacts from rainfall, overall impacts still appear minor in our area. Expect some minor poor drainage flooding east of Lake Ontario and notable within-bank rises on rivers and creeks, but latest ensemble river forecast guidance suggests the risk of more impactful flooding is relatively low compared to areas closer to the Atlantic coast. Cold air will be absent through Monday morning, but the approaching northern stream trough will deliver much colder air late Monday through Tuesday, allowing for a change to snow from west to east. Timing out the details... Sunday will start dry areawide with lingering subsidence and dry air from a strong surface high drifting east off the New England coast. A 40+ knot southerly low level jet will cross the area, supporting 20-30 mph wind gusts areawide and up to 40 mph in downslope areas from the Lake Erie shore east across the western Finger Lakes, and also on the northern slopes of the Tug Hill Plateau. The dry weather should persist in most areas through late morning or early afternoon before rain chances quickly ramp up from southwest to northeast during the afternoon. This first batch of rain will be relatively light and cross the area from southwest to northeast from mid afternoon through evening on Sunday. A surge of moderate to heavy rain will develop from south to north across the eastern Lake Ontario region late Sunday night and continue through the first half of Monday as the period of strongest large scale ascent and moisture transport arrives. Moderate rain may extend back as far west as the Genesee Valley and western Finger Lakes for a time Monday morning. Meanwhile across Western NY, rain is expected to be much lighter and more intermittent late Sunday night through Monday. The heavy rain will end east of Lake Ontario later Monday afternoon. Colder air will begin to filer into Western NY during the afternoon, and this may allow for a change to wet snow by the end of the day across the higher terrain of the western Southern Tier. Monday night through early Tuesday a much colder airmass will rush back into the eastern Great Lakes, driven by strong cold advection behind the departing strong surface low. A period of deep wrap around moisture and ascent associated with the northern stream trough will cross the area overnight through early Tuesday morning, supporting fairly widespread light snow with embedded areas of lake enhancement and upslope snow. In general, snowfall looks minor, on the order of 1-3" with the greater amounts across higher terrain and southeast of Lake Ontario. Higher snowfall amounts are likely across the higher terrain southeast of Lake Erie where the most favorable juxtaposition of synoptic forcing, lake enhancement, and upslope flow is found. An early estimate of snowfall in this area is 3-6" from Monday evening through Tuesday morning. Snow early Tuesday morning will quickly taper off and end from late morning through afternoon as deep moisture and forcing rapidly move east of the area and is replaced by a surface ridge and dry airmass by late afternoon. Tuesday will be much colder, with highs in the lower 30s close to the lakes and 20s inland. It will also be blustery, with northwest winds gusting in the 20-30+ mph range. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... An extended period of mainly dry weather will return Tuesday night and last through the end of next week following the active early week period. A surface ridge will build across the eastern Great Lakes Tuesday night, ending any lingering lake effect snow showers southeast of the lakes in the evening. Surface high pressure will then take up residence from the southeast US to New England Wednesday and remain in place through at least Friday, supporting an extended period of dry and benign weather. Temperatures will quickly rebound following the brief push of colder air on Tuesday. Highs will be in the upper 30s to lower 40s in most areas Wednesday through Friday, with lows generally in the 20s. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Patchy MVFR cigs left over from a weakening frontal boundary will dissipate by late afternoon, otherwise expect widespread VFR flight conditions for today and tonight. Mid-high clouds will thicken tonight with the approach of a mid-level trough. Winds aloft will also increase, and with these only partially mixing to the surface it will result in a period of LLWS tonight. Any rain will hold off until late in the day Sunday, but clouds will lower during the day with increasing low level moisture ahead of the next system. Breezy southerly winds will persist during the day, with VFR flight conditions expected to last through 18Z before rain and lower cigs move in late in the day. Outlook... Sunday night and Monday...MVFR to IFR conditions in rain and areas of fog across higher terrain. Monday night...MVFR/IFR with rain and snow showers changing to all snow and generally decreasing in coverage. Tuesday...MVFR improving to VFR. Leftover snow showers east of the lakes ending. Wednesday and Thursday...VFR. && .MARINE... High pressure across New England will produces moderately brisk easterlies on Lake Ontario this afternoon and evening. Then winds will shift to the south later tonight, with the strongest winds across eastern Lake Erie and Ontario. These may require small craft headlines. Behind the passing system, additional advisories will likely be needed as low pressure passes by to the east and intensifies. These will likely be high end advisories with northwest winds to 30 knots at times. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/SW NEAR TERM...Apffel SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...Apffel MARINE...Apffel
Hazardous weather outlook, Dec 16, 4:30 AM EST, 10 hours before
Hazardous Weather Outlook National Weather Service Buffalo NY 430 AM EST Sat Dec 16 2023 NYZ001>003-010-011-013-021-171100- Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Allegany- 430 AM EST Sat Dec 16 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-171100- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 430 AM EST Sat Dec 16 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain will change to snow late Monday afternoon or evening, with accumulating lake enhanced snow lasting through Tuesday morning. Moderate snow accumulations are possible across the higher terrain of the Chautauqua Ridge, Boston Hills, and ridges of western and central Wyoming County. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-014-171100- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 430 AM EST Sat Dec 16 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A period of moderate to heavy rain is expected later Sunday night through Monday. Rainfall amounts are forecast to be in the 1.50 to 2.25 inch range east of Lake Ontario, and 1.00 to 1.50 inch range across the western Finger Lakes. These rainfall amounts may result in minor flooding in poor drainage areas, but the chance of more impactful flooding is relatively low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 430 AM EST Sat Dec 16 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.